Periodica Mathematica Hungarica

, Volume 75, Issue 2, pp 268–272 | Cite as

On the square root of a positive selfadjoint operator

  • Zoltán Sebestyén
  • Zsigmond TarcsayEmail author


We provide a short, elementary proof of the existence and uniqueness of the square root in the context of unbounded positive selfadjoint operators on real or complex Hilbert spaces.


Positive operator Selfadjoint operator Unbounded operator Square root 

Mathematics Subject Classification

Primary 47B25 47B65 


  1. 1.
    S.J. Bernau, The square root of a positive self-adjoint operator. J. Aust. Math. Soc. 8, 17–36 (1968)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    F. Riesz, BSz Nagy, Functional Analysis (Ungar, New York, 1955)zbMATHGoogle Scholar
  3. 3.
    Z. Sebestyén, Zs Tarcsay, Characterizations of selfadjoint operators. Studia Sci. Math. Hung. 50, 423–435 (2013)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Z. Sebestyén, Zs Tarcsay, Characterizations of essentially selfadjoint and skew-adjoint operators. Studia Sci. Math. Hung. 52, 371–385 (2015)zbMATHGoogle Scholar
  5. 5.
    Z. Sebestyén, Zs Tarcsay, Operators having selfadjoint squares. Ann. Univ. Sci. Bp. Sect. Math 58, 105–110 (2015)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Z. Sebestyén, Zs Tarcsay, Adjoint of sums and products of operators in Hilbert spaces. Acta Sci. Math. (Szeged) 82, 175–191 (2016)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    M. H. Stone, Linear transformations in Hilbert space and their applications to analysis, vol. 15 (American Mathematical Soc., 1932)Google Scholar
  8. 8.
    A. Wouk, A note on square roots of positive operators. SIAM Rev. 8, 100–102 (1966)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    A. Wouk, A Course of Applied Functional Analysis (Wiley, New York, 1979)zbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2017

Authors and Affiliations

  1. 1.Department of Applied AnalysisEötvös L. UniversityBudapestHungary

Personalised recommendations